Exact Bayesian inference for the Bingham distribution

Fallaize, Christopher J. and Kypraios, Theodore (2016) Exact Bayesian inference for the Bingham distribution. Statistics and Computing, 26 (1). pp. 349-360. ISSN 1573-1375

[img]
Preview
PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (866kB) | Preview

Abstract

This paper is concerned with making Bayesian inference from data that are assumed to be drawn from a Bingham distribution. A barrier to the Bayesian approach is the parameter-dependent normalising constant of the Bingham distribution, which, even when it can be evaluated or accurately approximated, would have to be calculated at each iteration of an MCMC scheme, thereby greatly increasing the computational burden. We propose a method which enables exact (in Monte Carlo sense) Bayesian inference for the unknown parameters of the Bingham distribution by completely avoiding the need to evaluate this constant. We apply the method to simulated and real data, and illustrate that it is simpler to implement, faster, and performs better than an alternative algorithm that has recently been proposed in the literature

Item Type: Article
Additional Information: The final publication is available at Springer via http://dx.doi.org/0.1007/s11222-014-9508-7/
Keywords: Directional statistics; Bayesian inference; Markov Chain Monte Carlo; Doubly intractable distributions
Schools/Departments: University of Nottingham UK Campus > Faculty of Science > School of Mathematical Sciences
Identification Number: https://doi.org/10.1007/s11222-014-9508-7
Depositing User: Fallaize, Christopher
Date Deposited: 14 Jul 2016 11:27
Last Modified: 14 Sep 2016 08:31
URI: http://eprints.nottingham.ac.uk/id/eprint/35016

Actions (Archive Staff Only)

Edit View Edit View